Alert archive / Utah / Wind Advisories in 2022
Wind Advisory 17, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Apr 15, 2022, 4:09 AM MDT for 14 counties in Utah. It took effect at Apr 16, 2022, 12:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2022, 4:09 AM MDT (10:09 UTC)
- In effect from
- Apr 16, 2022, 12:00 PM MDT
- Expired
- Apr 16, 2022, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Carbon County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Kane County, UT, Millard County, UT, Piute County, UT, San Juan County, UT, Sanpete County, UT, Sevier County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 128 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 10.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2548 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145 WWUS75 KSLC 151009 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 409 AM MDT Fri Apr 15 2022 UTZ115-116-118>124-126>131-152300- /O.NEW.KSLC.WI.Y.0017.220416T1800Z-220417T0300Z/ Western Millard and Juab Counties-Eastern Juab/Millard Counties- Sanpete Valley-Sevier Valley-Castle Country-San Rafael Swell- Southwest Utah-Lower Washington County-Zion National Park- Upper Sevier River Valleys-Bryce Canyon Country- South Central Utah-Capitol Reef National Park and Vicinity- Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the cities of Delta, Little Sahara, Nephi, Scipio, Fillmore, Manti, Ephraim, Mt Pleasant, Richfield, Salina, Price, Castle Dale, Emery, Green River, Goblin Valley, Beaver, Cedar City, Milford, St George, Hurricane, Ivins, Springdale, Panguitch, Circleville, Koosharem, Bryce Canyon City, Kanab, Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog 409 AM MDT Fri Apr 15 2022 ...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of central, southern and southwest Utah. * WHEN...From noon to 9 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel may be difficult, especially for high profile vehicles and vehicles with trailers. Expect rough conditions on all area lakes including Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ107-152300- /O.EXT.KSLC.HZ.A.0001.220416T0900Z-220416T1500Z/ Cache Valley/Utah Portion- Including the cities of Logan and Smithfield 409 AM MDT Fri Apr 15 2022 ...HARD FREEZE WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * WHAT...Sub-freezing temperatures as low as 28 possible. * WHERE...Cache Valley/Utah Portion. * WHEN...From late tonight through Saturday morning. * IMPACTS...Hard freeze conditions could harm or kill early agriculture in the Cache Valley and potentially damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
4 follow-up statements
989 WWUS75 KSLC 152029 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 229 PM MDT Fri Apr 15 2022 UTZ107-152130- /O.CAN.KSLC.HZ.A.0001.220416T0900Z-220416T1500Z/ Cache Valley/Utah Portion- Including the cities of Logan and Smithfield 229 PM MDT Fri Apr 15 2022 ...HARD FREEZE WATCH IS CANCELLED... Outlying areas in the Cache Valley, particularly close to the Idaho border may see temperatures briefly fall to near 28F but the threat for widespread hard freeze temperatures has diminished. $$ UTZ115-116-118>124-126>131-161200- /O.CON.KSLC.WI.Y.0017.220416T1800Z-220417T0300Z/ Western Millard and Juab Counties-Eastern Juab/Millard Counties- Sanpete Valley-Sevier Valley-Castle Country-San Rafael Swell- Southwest Utah-Lower Washington County-Zion National Park- Upper Sevier River Valleys-Bryce Canyon Country- South Central Utah-Capitol Reef National Park and Vicinity- Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the cities of Delta, Little Sahara, Nephi, Scipio, Fillmore, Manti, Ephraim, Mt Pleasant, Richfield, Salina, Price, Castle Dale, Emery, Green River, Goblin Valley, Beaver, Cedar City, Milford, St George, Hurricane, Ivins, Springdale, Panguitch, Circleville, Koosharem, Bryce Canyon City, Kanab, Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog 229 PM MDT Fri Apr 15 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of central, southern and southwest Utah. * WHEN...From noon to 9 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel may be difficult, especially for high profile vehicles and vehicles with trailers. Expect rough conditions on all area lakes including Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
710 WWUS75 KSLC 152103 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 303 PM MDT Fri Apr 15 2022 UTZ115-116-118>124-126>131-161200- /O.CON.KSLC.WI.Y.0017.220416T1800Z-220417T0300Z/ Western Millard and Juab Counties-Eastern Juab/Millard Counties- Sanpete Valley-Sevier Valley-Castle Country-San Rafael Swell- Southwest Utah-Lower Washington County-Zion National Park- Upper Sevier River Valleys-Bryce Canyon Country- South Central Utah-Capitol Reef National Park and Vicinity- Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the cities of Delta, Little Sahara, Nephi, Scipio, Fillmore, Manti, Ephraim, Mt Pleasant, Richfield, Salina, Price, Castle Dale, Emery, Green River, Goblin Valley, Beaver, Cedar City, Milford, St George, Hurricane, Ivins, Springdale, Panguitch, Circleville, Koosharem, Bryce Canyon City, Kanab, Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog 303 PM MDT Fri Apr 15 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of central, southern and southwest Utah. * WHEN...From noon to 9 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel may be difficult, especially for high profile vehicles and vehicles with trailers. Expect rough conditions on all area lakes including Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
609 WWUS75 KSLC 160915 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 315 AM MDT Sat Apr 16 2022 UTZ115-116-118>124-126>131-170300- /O.CON.KSLC.WI.Y.0017.220416T1800Z-220417T0300Z/ Western Millard and Juab Counties-Eastern Juab/Millard Counties- Sanpete Valley-Sevier Valley-Castle Country-San Rafael Swell- Southwest Utah-Lower Washington County-Zion National Park- Upper Sevier River Valleys-Bryce Canyon Country- South Central Utah-Capitol Reef National Park and Vicinity- Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the cities of Delta, Little Sahara, Nephi, Scipio, Fillmore, Manti, Ephraim, Mt Pleasant, Richfield, Salina, Price, Castle Dale, Emery, Green River, Goblin Valley, Beaver, Cedar City, Milford, St George, Hurricane, Ivins, Springdale, Panguitch, Circleville, Koosharem, Bryce Canyon City, Kanab, Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog 315 AM MDT Sat Apr 16 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of central, southern and southwest Utah. * WHEN...From noon to 9 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Travel may be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. Expect rough conditions on all area lakes including Lake Powell. Patchy blowing dust may limit visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
286 WWUS75 KSLC 170253 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 853 PM MDT Sat Apr 16 2022 UTZ115-116-118>124-126>131-170400- /O.EXP.KSLC.WI.Y.0017.000000T0000Z-220417T0300Z/ Western Millard and Juab Counties-Eastern Juab/Millard Counties- Sanpete Valley-Sevier Valley-Castle Country-San Rafael Swell- Southwest Utah-Lower Washington County-Zion National Park- Upper Sevier River Valleys-Bryce Canyon Country- South Central Utah-Capitol Reef National Park and Vicinity- Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the cities of Delta, Little Sahara, Nephi, Scipio, Fillmore, Manti, Ephraim, Mt Pleasant, Richfield, Salina, Price, Castle Dale, Emery, Green River, Goblin Valley, Beaver, Cedar City, Milford, St George, Hurricane, Ivins, Springdale, Panguitch, Circleville, Koosharem, Bryce Canyon City, Kanab, Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog 853 PM MDT Sat Apr 16 2022 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... Winds have decreased across southern and central Utah this evening. Occasional gusts of 30-40 mph will remain possible across south-central through east-central Utah through midnight. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 14, 3:47 PM MDT, 12 hours 22 minutes earlier.
Area forecast discussion, Apr 14, 3:47 PM MDT, 12 hours 22 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
347 PM MDT Thu Apr 14 2022
.SYNOPSIS...A weak cold front will cross northern Utah tonight.
Another weak system will cross northern and central Utah Saturday
into early Sunday. High pressure will build into the state behind
this system through early next week.
&&
.SHORT TERM (Through 12Z Sunday)...Zonal flow remains in place
across the Interior West with the remnants of a weak, landfalling
atmospheric river across northern California. A shortwave trough
is currently crossing the Pacific Northwest. This trough will
push a weak cold front through Utah tonight into early Friday.
While the baroclinic features with this front are marginal at
best, much of the guidance envelope suggests sufficient forcing
combined with orographic enhancement will occur through the
overnight period across the Wasatch Mountains for a fairly
pronounced period of moderate to at times heavy snow. Looking at
the range of solutions for QPF during the 06-12Z period over the
Wasatch shows a large spread of values. The current forecast is
near the mean of these solutions, but there is a low probability
snow amounts will be higher, potentially exceeding 6 inches of
snow above 7500-8000 feet between 06-12Z. Given the 700mb flow
pattern is west to west-southwest, suspect the higher end
solutions are overestimating the orographic enhancement.
Nonetheless, trends will need to be monitored through the evening.
Current snow levels keep any accumulating snow above Wasatch Front
benches. If precipitation intensity is high enough, there may be
periods of rain/snow or snow on the east benches. Another thing to
monitor with the going forecast. For now, after coordinating with
relevant partners, no headlines were needed as transportation
impacts were expected to remain low. Those traveling through
Parleys, Daniels, Mayflower and the Upper Cottonwoods overnight
into Friday morning should be prepared for occasional winter
driving conditions.
A brief period of shortwave ridging will allow for the Cache
Valley to cool down to near to below 28F Friday night into
Saturday morning...at least for the outlying areas outside of
Logan. Any early agriculture in this area will be at risk of a
hard freeze. Issued a Hard Freeze Watch for this area Friday night
into Saturday morning.
A splitting shortwave trough will cross into the Great Basin
Saturday bringing another round of precipitation to the area.
Strong, gusty winds are possible Saturday afternoon and evening
across southern Utah...with strong post-frontal winds possible
across northwest Utah in the wake of a cold front. Current
guidance has backed off from a strong, well organized front...but
guidance does support potential for wind advisory levels winds
across southern Utah Saturday afternoon and evening.
Another round of mainly valley rain or rain/snow mix and mountain
snow is expected to begin Saturday afternoon and continue into
Sunday morning across northern and central Utah. Right now,
amounts do not look impactful.
.LONG TERM (After 12Z Sunday)...A ridge is expected to gradually
build across the Intermountain West starting at the beginning of
the long-term period. This will bring H7 warm-air advection and
clearing skies on Sunday into Monday. By Monday afternoon, maximum
temperatures are expected to be around 5-10 degrees above normal
across our area.
Beyond Monday, uncertainty in the overall pattern will increase.
A shortwave trough is expected to move across the northwestern US
Tuesday into Wednesday, however models disagree on how far south
this trough will reach. For example, the deterministic CMCE favors
a deeper trough that would likely bring showers to northern UT.
The GFS suggests this trough just to our north, potentially
bringing showers to the northern mountains. In contrast, the EC
has this trough moving far to our north. Across cluster members,
41% of members suggest a chance of precipitation across northern
UT with cooler temperatures by 00z Wednesday.
This depth of this trough will also impact the strength of the
cold front. H7 temperature solutions over KSLC among deterministic
models range from -11C to -2C by 00z Wednesday, decreasing from
around +7C 24 hours prior.
After the shortwave trough passes to the east of the Rockies, the
majority of models suggest the presence of an upstream trough off
of the west coast. However, how quickly this trough moves inland
is still uncertain. By 00z Friday, 89% of members still favor the
trough just off of the west coast, with 11% of members suggesting
a much faster progression. This would bring precipitation and
cooler temperatures in much faster, but seems to be a very
anomalous solution with plenty of spread. As this narrow and
highly amplified trough begins to move inland, strong
southwesterly winds ahead of the trough are possible; some
deterministic models are suggesting >40kt winds at H7, though keep
in mind that this feature is still far out in the forecast
period.
&&
.AVIATION...KSLC...South/southeasterly winds will start the TAF
period for SLC, gusting at times from 20-30 knots due to vicinity
shower outflows. Showers will move closer and begin to affect the
terminal by 04z Friday and lingering overnight and into the
morning hours. Warmer valley temperatures in the 40s will keep
precip as rain while mountains could receive heavier snowfall,
particularly during the overnight hours. VFR conditions will
mostly dominate the TAF period but could see periods of MVFR
conditions with lower CIGS and mountain obscuration with the
showers. Winds will shift back to northerly flow with clearing
skies to end the TAF period.
REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will mostly
dominate the TAF period for Utah and SW Wyoming with potential
periods of MVFR conditions for northern valleys. Northern valleys
and SW Wyoming will keep mostly diurnal wind patterns for the
evening and overnight but rain showers and mountain snow chances
increase by 04z that could keep winds variable and gusting up to
20- 30 knots at times and bring the potential for MVFR conditions
and mountain obscuration. Southern Utah will see mostly clear
skies or high based clouds with west/southwesterly winds, gusting
near 20-25 knots for higher elevated areas near Cedar City and
Bryce for the evening before slowing overnight and into Friday
morning.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Hard Freeze Watch from Friday evening through Saturday morning
for UTZ107.
WY...None.
&&
Kruse/Cunningham/Selbig/Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.